Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Dodge City, KS

May 16, 1999Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 1999, 9:10 PM CDT for Kearny County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 9:10 PM CDT (02:10 UTC)
Expired
May 16, 1999, 10:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:40 PM CDTHail 1.75Deerfield, KSWindow broken out a car.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 170212 RRA
SVRDDC
KSC093-170300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
910 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1000 PM CDT

* AT 910 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES NORTHWEST OF LAKIN... MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN KEARNY COUNTY

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

GERARD/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:11 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 16, 3:11 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT SUN MAY 16 1999

COLD FRONT AHEAD OF SCHEDULE THIS AFTERNOON. FRONT HAS PUSHED
THROUGH ALL BUT THE EXTREME SOUTHEASTERN CWA. WITH FRONT SLOWING AND
POSSIBLE SURFACE BACKING OF THE WIND OVER THE SE CWA...WILL MENTION
SEVERE POSSIBLE EARLY.

FOR THE REST OF TONIGHT...LOW-LEVEL LOOKS TO BE RATHER JUICY BEHIND
FRONT SO WILL WORD MOSTLY CLOUDY. NGM APPEARS TO HAVE INITIALIZED
BEST WITH UPPER WAVE CURRENTLY PUSHING INTO NORTHWESTERN COLORADO
THIS AFTERNOON. H7-H5 AND H5-H3 OMEGA FIELDS PUTS A BULLSEYE OF
UPWARD FORCING JUST TO OUR NORTH OVERNIGHT TONIGHT. IN FACT...TO
VARYING DEGREES ALL OF THE MODELS HAVE UPWARD FORCING MOVING OVER
THE CWA DURING THE NIGHT. BIG QUESTION EXISTS AS TO THE EVOLUTION OF
THE MID-LEVEL LAPSE RATES TONIGHT. 12Z/16TH DELTA TS SHOW LESS THAN 20
TO OUR WEST AND 20 TO 25 TO OUR EAST. SO...THUNDER A QUESTION FOR
TONIGHT. WILL MENTION SHOWERS WITH A THUNDERSTORM POSSIBLE FOR 1ST
PD WORDING.

FOR MONDAY...COLD AIR CONTINUES TO MOVE SOUTH WITH UPPER WAVE
LOCATED TO OUR EAST DURING THE AFTERNOON. SO...WILL KEEP SM CHC POPS
SAVE THE WESTERN ZONES WHERE UPWARD FORCING WILL BE TO THE EAST. AS
UPPER WAVE MOVES EAST...WELL SEE CLEARING SKIES DURING THE LATE
AFTERNOON INTO EVENING. LOWS MONDAY NIGHT WILL MAINLY BE IN THE 40S
DUE TO DRIER AIR WORKING ITS WAY SOUTH AND LESS CLOUD OVERHEAD.

TUESDAY LOOKS TO BE VERY NICE. LITTLE IN THE WAY OF CLOUDS AND
WARMER TEMPS ACROSS THE BOARD.

EXTENDED DISCUSSION...
ZONAL PATTERN FROM EASTERN PAC ACROSS CONUS WITH TRANSITORY WAVES
CONTS TO BE FCST BY EXTENDED RANGE MODELS. MRF/CANADIAN MODELS ARE
FAIRLY SIMILAR IN HANDLING WAVE MOVING ONSHORE IN CA ON TUE.  WILL
KEEP CURRENT CHC FOR TSTMS IN LATTER PART OF WEEK WITH THIS FEATURE
MOVING OUT. TOWARD THE WEEKEND...MRF DEVELOPS A HUGE CUTOFF LOW
ALONG THE WEST COAST WHICH SEEMS A LITTLE OVERDONE.  OTHER MODELS
KEEP SYSTEM MORE OPEN WHICH SEEMS A BIT MORE REASONALBE GIVEN THE
PATTERN OF THE PAST WEEK OR SO. SHOULD BE IN BETWEEN SYSTEMS BY THE
WEEKEND SO WILL GO WITH A DRY FCST FOR NOW.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 054/067 045/079 051 330
GCK 053/066 043/078 049 330
EHA 048/070 041/081 047 200
LBL 056/069 046/080 052 330
HYS 056/066 042/078 049 440
P28 061/071 048/081 055 430

MCCAMMON/GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:06 PM CDTSevere Thunderstorm WarningDDCBarber64 min
May 16, 8:08 PM CDTSevere Thunderstorm WarningDDCBarber62 min
May 16, 8:21 PM CDTSevere Thunderstorm WarningDDCHamilton49 min
May 16, 8:52 PM CDTFlash Flood WarningDDCBarber2 hr
May 16, 9:03 PM CDTSevere Thunderstorm WarningDDCComanche47 min
May 16, 9:20 PM CDTSevere Thunderstorm WarningDDCScott65 min
May 16, 9:25 PM CDTSevere Thunderstorm WarningDDCBarber65 min
May 16, 9:37 PM CDTSevere Thunderstorm WarningDDCFinney63 min
May 16, 9:57 PM CDTSevere Thunderstorm WarningDDCLane63 min
May 16, 10:02 PM CDTSevere Thunderstorm WarningDDCComanche63 min
May 16, 10:31 PM CDTSevere Thunderstorm WarningDDCNess49 min
May 16, 10:45 PM CDTSevere Thunderstorm WarningDDCTrego50 min
May 16, 11:08 PM CDTSevere Thunderstorm WarningDDCEllis, Rush57 min
May 16, 11:12 PM CDTSevere Thunderstorm WarningDDCPawnee63 min
May 16, 11:56 PM CDTSevere Thunderstorm WarningDDCStafford49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.